Montana, 2011

Hail in Montana, August 2, 2011

August 2, 2011 · NWS GGW · 12 events in 2 counties and zones

Atmospheric conditions favored the development of a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Atmospheric conditions favored the development of a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 1:41 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 2, 1:41 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
241 PM MDT TUE AUG 2 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
WESTERLY FLOW ALOFT OVER FLATTENED RIDGING WILL DOMINATE THE
WEATHER PATTERN OF THE SHORT TERM. THIS WILL MAKE FOR CONTINUED
UNSETTLED CONDITIONS AND ABOVE NORMAL TEMPERATURES.

A SHORTWAVE FEATURE IS CURRENTLY TRIGGERING SHOWERS AND
THUNDERSTORMS OVER SOUTHWEST MONTANA. THIS FEATURE IS EXPECTED TO
CONTINUE TO TRACK TO THE NORTHEAST THROUGH THE OVERNIGHT
HOURS...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO NORTHEAST
MONTANA.

WEDNESDAY THE ASSOCIATED SURFACE LOW WILL LINGER A BIT ACROSS THE
EASTERN ZONES...SO CONTINUED A MENTION OF SHOWERS MAINLY ACROSS
THE SOUTH AND EAST.

WEDNESDAY EVENING INTO THURSDAY ANOTHER ROUND OF WEAK SHORTWAVE FEATURES
WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS. ENOUGH FORCING
EXISTS FOR NOCTURNAL STORMS AS WELL. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT MUCH CHANGE IN THE LARGE-SCALE PATTERN FOR MOST OF THE LONG
TERM PERIOD. NE MT REMAINS ON THE N SIDE OF THE LARGE HIGH
PRESSURE ALOFT COVERING MUCH OF THE U.S. THIS IS KEEPING
TEMPERATURES VERY WARM...BUT WITH THE HIGH CENTER REMAINING OVER
THE S PLAINS STATES...IT CONTINUES TO ALLOW SEVERAL SHORTWAVES
TO MOVE ACROSS OUR AREA DURING THE PERIOD. NOT MUCH CHANGE IN 500
MB HEIGHTS. THICKNESSES ARE MAINLY IN THE LOWER 570S DM.

ALL MODELS CONSISTENT IN SHOWING THE STRONGEST SHORTWAVE WILL
MOVE E ACROSS OUR AREA FRIDAY...FOR CHANCE POPS. ALL OTHER
SHORTWAVES APPEAR SOMEWHAT VAGUE AND WEAKER...SO WILL KEEP 15 TO
20 PCT (SLIGHT CHANCE POPS) IN FOR MOST OF THE OTHER 12 HOUR
FORECAST PERIODS.

MODELS ARE HINTING AT SOME KIND OF PATTERN CHANGE ABOUT
SUNDAY NIGHT/MONDAY...BUT VARY QUITE A BIT ON WHAT. MAJORITY OF RECENT
MODELS WOULD INDICATE THE UPPER HIGH MOVING W...WITH A SLIGHTLY
COOLER AND DRIER WNW FLOW ALOFT FOR OUR AREA. GFS ENSEMBLES
SHOW SEVERAL POSSIBILITIES. HICKS/SIMONSEN

&&

.AVIATION...
VFR UNDER MOSTLY CLEAR SKIES TODAY. THIS EVENING SCATTERED
THUNDERSTORMS DEVELOP WHICH COULD BRIEFLY DROP VISIBILITIES TO 3 TO
5 MILES IN THE HEAVIER SHOWERS...WITH SCATTERED TO BROKEN CEILINGS
DOWN TO 6K FT AGL AT TIMES. WINDS WILL VEER FROM THE SOUTHEAST
THIS MORNING TO THE WEST THIS EVENING. HICKS/SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 2, 2:45 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
345 PM MDT TUE AUG 2 2011

MTZ018-019-062-030600-
DANIELS-SHERIDAN-EASTERN ROOSEVELT-
345 PM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
DANIELS...SHERIDAN...AND EASTERN ROOSEVELT COUNTIES. A FEW OF
THESE STORMS MAY BECOME STRONG OR EVEN SEVERE...WITH GUSTY WINDS
AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 118 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Daniels

When
August 2, 2:50 PM MST
Where
Daniels County, 7.6 mi N of Scobey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.910, -105.420

Spotter reported dime-sized hail stones.

Hail, Daniels

When
August 2, 3:00 PM MST
Where
Daniels County, 10 mi NW of Scobey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.902, -105.576

Spotter reports quarter-sized hail stones.

Hail, Daniels

When
August 2, 3:45 PM MST
Where
Daniels County, Whitetail
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.900, -105.170

Spotter reported nickel-sized hail covering the ground. Also measured 1.60 inches of rain.

Hail, Daniels

When
August 2, 4:00 PM MST
Where
Daniels County, 4 mi E of Whitetail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.900, -105.082

Spotter reported quarter-sized hail piled up against buildings 5 hours after the event took place. Also, two inches of rain were reported.

Hail, Sheridan

When
August 2, 4:18 PM MST
Where
Sheridan County, Redstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.820, -104.930

Hail, Sheridan

When
August 2, 4:20 PM MST
Where
Sheridan County, 6 mi WNW of Outlook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.913, -104.892

Spotter reported hail stones up to the size of nickels.

Hail, Sheridan

When
August 2, 4:26 PM MST
Where
Sheridan County, 1 mi W of Outlook
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
48.880, -104.792

Sheridan County Sheriff reported ping pong ball-sized hail stones.

Hail, Sheridan

When
August 2, 4:37 PM MST
Where
Sheridan County, 6 mi W of Plentywood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.780, -104.702

Funnel Cloud, Sheridan

When
August 2, 4:43 PM MST
Where
Sheridan County, 5 mi SW of Plentywood
Reported by
Trained Spotter
Coordinates
48.729, -104.648

Spotter reported a funnel cloud to the southwest of Plentywood.

Funnel Cloud, Sheridan

When
August 2, 4:45 PM MST
Where
Sheridan County, 5 mi SW of Plentywood
Reported by
Law Enforcement
Coordinates
48.729, -104.648

Sheridan County dispatch reported a funnel cloud toward the southwest from Plentywood.

Hail, Sheridan

When
August 2, 5:20 PM MST
Where
Sheridan County, 1 mi SE of Antelope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.670, -104.434

Spotter reported hail stones up to the size of quarters and 1.75 inches of rain with rain still falling.

Hail, Sheridan

When
August 2, 5:30 PM MST
Where
Sheridan County, Antelope
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.680, -104.450

Penny-sized hail covering highway 16 up to a depth of 2 inches, 30 mintues after the event occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339432, 339436, 339439, 339445, 339454, 339458, 339460, 339467, 339429, 339430, 339474, 339478.